Alabama, 2003

Hail and Damaging Wind in Alabama, July 19, 2003

July 19, 2003 · NWS BMX · 2 events in 1 county or zone

A few trees were knocked down near the intersection of US 82 and SR 110 west of Union Springs. One of the trees fell on a vehicle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A few trees were knocked down near the intersection of US 82 and SR 110 west of Union Springs. One of the trees fell on a vehicle. Quarter size hail was also reported at this location during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 19, 1:47 AM CST, 10 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 1:47 AM CST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 AM CDT SAT JUL 19 2003

A NORTHERLY FLOW CONTINUES ALOFT WITH A MCS MOVING SOUTH THROUGH MS
VALLEY THIS MORNING. MOST OF THE THUNDERSTORMS IN THIS COMPLEX SHOULD
REMAIN TO THE WEST OF AL. HOWEVER, WITH A SURFACE BOUNDARY AND
POSSIBLY OTHER OUTFLOW BOUNDARIES MOVING INTO THE REGION, SCATTERED
THUNDERSTORM FORECAST STILL LOOKS GOOD. 00Z BMX SOUNDING SHOWS A CAP
AT 700MB AND THIS COULD SLOW THUNDERSTORM DEVELOPMENT SOME, BUT
INSTABILITY AND BOUNDARYS SHOULD BE ENOUGH TO BREAK THE CAP BY
AFTERNOON AND SOME STORMS COULD BECOME STRONG WITH GOOD MICROBURST
POTENTIAL. STORMS SHOULD DIMINISH AFTER SUNSET. THE MODELS INDICATE
THERE MAY BE SUBSIDENCE OVER THE AREA ON SUNDAY WHICH MAY STRENGTHEN
THE CAP. THEREFORE ONLY A SLIGHT CHANCE ON SUNDAY. ANOTHER TROF AND
POSSIBLE MCS MOVE INTO THE REGION MONDAY OR MONDAY NIGHT INCREASING
THE CHANCE FOR THUNDERSTORMS AGAIN.  NOT MUCH CHANGE IN TEMPERATURE
PATTERN AS SUMMER CONTINUES.

.PRELIMINARY NUMBERS...
BHM 91 71 91 71 89 / 50 20 20 10
MGM 91 71 92 71 90 / 50 20 30 20

.BHM...NONE.
Hazardous weather outlook, Jul 19, 12:06 PM CST, 17 minutes before
ALZ011>015-017>050-192015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE CENTRAL
AND SOUTHERN SECTIONS OF THE AREA THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE DAMAGING WIND
GUSTS...PRIMARILY ACROSS THE SOUTHERN SECTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON MONDAY....
BRINGING THE POTENTIAL FOR SOME STRONG THUNDERSTORMS.
OTHERWISE...A TYPICAL SUMMER PATTERN OF AFTERNOON SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON OR
EVENING.

In the hours before

Special weather statement, Jul 19, 10:01 AM CST, 2 hours 22 minutes before
ALZ022-191700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 AM CDT SAT JUL 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL NOON
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A CLUSTER OF THUNDERSTORMS ACROSS NORTHERN PICKENS COUNTY MOVING
SOUTHEAST AT 25 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PALMETTO...
ETHELSVILLE...CARROLLTON...REFORM AND GORDO THROUGH NOON CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES
AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES.

LAT...LON 3351 8825 3314 8825 3313 8790 3354 8791
Special weather statement, Jul 19, 10:37 AM CST, 1 hour 46 minutes before
ALZ023-191715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 AM CDT SAT JUL 19 2003

.A THUNDERSTORM ADVISORY IS IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
1215 PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF NORTHPORT...MOVING SOUTHEAST AT 25
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAMANTHA...
TUSCALOOSA...NORTHPORT...HOLT AND KELLERMAN THROUGH 1215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

IN ADDITION...THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3333 8783 3309 8771 3331 8720 3358 8743
Special weather statement, Jul 19, 11:06 AM CST, 1 hour 17 minutes before
ALZ031-191745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 PM CDT SAT JUL 19 2003

.A THUNDERSTORM ADVISORY IS IN EFFECT FOR GREENE COUNTY UNTIL 1245 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF UNION...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CLINTON...UNION AND
EUTAW THROUGH 1245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF
YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST
LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES.

LAT...LON 3305 8813 3290 8813 3273 8783 3300 8782
Special weather statement, Jul 19, 11:43 AM CST, 40 minutes before
ALZ042-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT SAT JUL 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES COUNTY UNTIL 145 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOSSES...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL...
LOWNDESBORO...BENTON...MOSSES AND HAYNEVILLE THROUGH 145 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

IN ADDITION...SMALL HAIL...UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

LAT...LON 3232 8683 3211 8687 3199 8659 3227 8644

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bullock

When
July 19, 12:23 PM CST
Where
Bullock County, 3 mi W of Union Spgs
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -85.767

Thunderstorm Wind, Bullock

When
July 19, 12:23 PM CST
Where
Bullock County, 3 mi W of Union Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -85.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376620, 5376621.